Alert archive / Florida / Special Marine Warnings in 2024

Special Marine Warning 310, NWS Tallahassee, FL

September 16, 2024

NWS Tallahassee, FL issued this special marine warning at Sep 16, 2024, 2:21 AM EDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2024, 2:21 AM EDT (06:21 UTC)
Expired
Sep 16, 2024, 3:45 AM EDT
In force
84 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 116 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.4 hours before the alert went out and 335 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WHUS52 KTAE 160621
SMWTAE
GMZ770-160745-
/O.NEW.KTAE.MA.W.0310.240916T0621Z-240916T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Tallahassee FL
121 AM CDT Mon Sep 16 2024

The National Weather Service in Tallahassee has issued a

* Special Marine Warning for...
  Waters from Okaloosa-Walton County Line to Mexico Beach from 20 to
  60 NM...

* Until 245 AM CDT.

* At 121 AM CDT, a severe thunderstorm capable of producing
  waterspouts was located 21 nm south of Okaloosa Deep Water Reef, or
  46 nm southwest of Panama City Beach, moving southeast at 10 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar indicated.

  IMPACT...Waterspouts can quickly form and capsize boats...damage 
           vessels...and create suddenly higher waves. Make sure all 
           on board are in a secure location and wearing life 
           jackets. Expect wind gusts in excess of 34 
           knots...suddenly higher waves...frequent lightning...and 
           heavy downpours. Make sure all on board are wearing life 
           jackets.

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2971 8640 2962 8610 2937 8625 2948 8640
TIME...MOT...LOC 0621Z 298DEG 9KT 2962 8643 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

42-DVD
1 follow-up statement
134 
FZUS72 KTAE 160634
MWSTAE

Marine Weather Statement
National Weather Service Tallahassee FL
134 AM CDT Mon Sep 16 2024

GMZ770-160745-
/O.CON.KTAE.MA.W.0310.000000T0000Z-240916T0745Z/
134 AM CDT Mon Sep 16 2024

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 245 AM CDT...

For the following areas...
Waters from Okaloosa-Walton County Line to Mexico Beach from 20 to 60
NM...

At 133 AM CDT, a severe thunderstorm capable of producing waterspouts
was located 23 nm south of Okaloosa Deep Water Reef, or 46 nm
southwest of Panama City Beach, moving southeast at 10 knots.

HAZARD...Waterspouts, wind gusts 34 knots or greater, and large 
         hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can quickly form and capsize boats...damage 
         vessels...and create suddenly higher waves. Make sure all 
         on board are in a secure location and wearing life jackets. 
         Expect wind gusts in excess of 34 knots...suddenly higher 
         waves...frequent lightning...and heavy downpours. Make sure 
         all on board are wearing life jackets. Large hail could 
         result in injury and damage to boats and vessels.

The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2971 8640 2962 8610 2937 8625 2948 8640
TIME...MOT...LOC 0633Z 298DEG 9KT 2960 8640 

WATERSPOUT...POSSIBLE
HAIL...>.75IN
WIND...>34KTS

$$

42-DVD

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special marine warning went out at Sep 16, 1:31 AM EDT, 50 minutes earlier.

Area forecast discussion, Sep 16, 1:31 AM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
131 AM EDT Mon Sep 16 2024

...New AVIATION...

.UPDATE...
Issued at 832 PM EDT Sun Sep 15 2024

PoPs have been decreased somewhat as coverage will continue
dwindling throughout the evening. Otherwise, the forecast remains
on track through the morning hours.

&&

.NEAR TERM...
(Through Monday)
Issued at 221 PM EDT Sun Sep 15 2024

A deepening area of low pressure off the Carolina Coast will
contribute to reinforced northeasterly flow. This will effectively
push a stationary boundary, currently across the region, offshore
across our western waters. This will lead to reduced precip chances
tomorrow across most of the region. The FL Panhandle, given the
proximity to the front will have the best chances to see some
instability tomorrow afternoon, but will overall have to work
against relatively drier air being advected in. Some light scattered
showers, forced by the aforementioned area of low pressure may move
across the region tomorrow, they're expected to be shallow and
shortlived.

Expect daytime highs generally in the low to mid 80s with overnight
lows generally in the low 70s.

&&

.SHORT TERM...
(Monday night through Tuesday night)
Issued at 221 PM EDT Sun Sep 15 2024

A large upper level low with two weak areas of low pressure, one
currently off the eastern US coast, and another across northern
Louisiana, will consolidate through the early part of the week
while the local area sees a few weak mid-level disturbances rotate
through the southern periphery of this consolidated upper level
low. The generally cloudy conditions that we've seen as of late
are likely to continue but we will see a brief return to southwest
flow and scattered sunshine before scattered showers and some
thunderstorms develop on Tuesday afternoon. With a little more
sunshine, we should hit the mid to upper 80s across much of the
area.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 221 PM EDT Sun Sep 15 2024

The consolidated upper level trough moves east of the area through
the end of the upcoming week and this will lead to drier
northwesterly flow in the low to mid levels across the area. This
will likely bring rain chances down and, for those who have been
waiting for a long time, more widespread sunshine to the region.
Isolated to scattered rain chances will stick around on Wednesday
afternoon but conditions will generally trend drier and warmer by
the time we get to Friday with high temperatures nearing the low
90s.

By the weekend and into early next week the pattern potentially
becomes highly amplified across the US and the upper level trough
across the eastern US could amplify and move back west. This would
bring a return to cloudy conditions and rain chances by the
weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 130 AM EDT Mon Sep 16 2024

VFR conditions are expected to drop into the MVFR to IFR range early
this morning due to low ceilings with light to moderate easterly
winds. MVFR to VFR conditions are set to return this afternoon with
the best chance for a few showers and maybe a thunderstorm near
ECP.

&&

.MARINE...
Issued at 221 PM EDT Sun Sep 15 2024

Winds will be generally be light across the waters over the next
several days, but given the presence of a stationary front and
waves of low pressure, wind direction will be variable through the
next few days. This front will also keep the weather rather
unsettled with daily chances for showers and storms but drier
conditions could develop across area waters by the latter part of
the upcoming week.

&&

.FIRE WEATHER...
Issued at 221 PM EDT Sun Sep 15 2024

Poor to fair dispersions possible through Tuesday, however, given
how saturated most of the region is due to recent wetting rains
there are currently minimal fire weather concerns. Best chances for
showers and thunderstorms will be along the FL Panhandle with
decreasing chances elsewhere through Tuesday.

&&

.HYDROLOGY...
Issued at 221 PM EDT Sun Sep 15 2024

An extreme event has unfolded late last evening into the overnight
hours. Significant flash flooding was observed over parts of
Henry, Houston, and Jackson Counties with several spots exceeding
an estimated 1-in-200 year annual recurrence interval. Rainfall
totals of 5-10 inches occurred, a good portion of that within a
matter of a couple hours. Although the probability has lowered,
there is still a chance at brief heavy rains this afternoon across
the existing flood watch. These areas are extremely vulnerable to
any additional rainfall, and it won't take much to cause issues.
Flash flood guidance is around 1-3 inches in 1 hour or about 2-4
inches in 3 hours. WPC has maintained the Marginal Risk of
excessive rainfall (level 1 of 4) across the Florida Panhandle
Monday and Tuesday as well to account for the potential for
locally heavy rainfall continuing. Can't rule out isolated areas
of 3-6 inches (or possibly more) through the next couple days.

On the river side, the Kinchafoonee at Preston has crested and is
now out of flood stage. The Kinchafoonee and Muckalee basins
should see action stage levels over the next couple days. Along
the ACF, the Chattahoochee at Columbia L&D as well as the
Apalachicola at Blountstown are also forecast to reach action
stage. Depending on where these bands of heavy rain set up, some
of the smaller creeks could see quick rises, and some mainstem
rivers may also see some rises. But currently, no mainstem rivers
are forecast to reach flood stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   82  68  85  69 /  30  10  50  20
Panama City   83  71  85  72 /  60  30  60  30
Dothan        80  68  82  68 /  30  10  40  20
Albany        81  66  83  68 /  10  10  30  20
Valdosta      82  68  85  68 /  10  10  30  20
Cross City    85  70  88  72 /  30  10  40  20
Apalachicola  81  73  84  73 /  60  30  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Oliver
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...DVD
MARINE...Dobbs
FIRE WEATHER...Oliver
HYDROLOGY...Young

In the hours before

Local storm report, Sep 15, 10:21 PM EDT, 4 hours before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1021 PM EDT Sun Sep 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Flash Flood      Malone                  30.96N 85.16W
09/15/2024                   Jackson            FL   Public

            Photo on social media showed water up to the
            porch of a residence in the Malone area.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 3:23 AM EDTSpecial Marine WarningTAE3 hr
Sep 16, 6:24 AM EDTSpecial Marine WarningTAE96 min

Nearby

Special Marine Warnings in Florida, 2024Every special marine warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.